MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF THREE HOLE SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. REF THREE HOLE SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71336452
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 06/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after total hip replacement was performed on (b)(6) 2009, the patient experienced pronounced osteolysis in the area of the right acetabulum, pain and cracking noises in the right leg.This adverse event was treated with a revision surgery on (b)(6) 2022, in which fracture and complete wear and tear of the polyethylene inlay was observed.In addition, metallosis was observed on the socket; a sample was collected and test results remain pending.Patient is currently in severe pain and still unable to walk without crutches four months post-operative.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, it should be noted the acetabular osteophytes pre implant and pre-revision cannot be ruled out as contributing factors to the reported clinical reactions/ events.The reported pain, complete wear of the polyethylene inlay, and loosening of the acetabulum may be consistent with the reported metallosis but the root cause cannot be confirmed as it could also be seen as a result of the very large osteolysis, that could also lead to the reported loosening of the acetabulum and complete wear of the polyethylene inlay.The patient reports continued severe pain and the use of crutches for ambulation 4-months post-revision.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient medical history, adverse reaction, bone quality, irregular implant interaction and/or abnormal motion over time.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information: d1, d2a, d2b, d4, h4, d9, h3.
 
Additional Manufacturer Narrative
Corrected data: h6 (health effect - clinical code, type of investigation, investigation findings).Updated results of investigation: the associated device was returned and evaluated.A visual inspection of the returned device reveals bone attached to the shell.The device shows signs of severe wear.A lab analysis reveals the examination of the shell found a swirling wear pattern possibly caused by contact with the femoral head.In addition, a small fragment of poly liner was observed to be embedded in the center hole of the shell, possibly from extraction.Macroscopic/microscopic examination of the femoral head showed black discoloration and wear scratches on the top of the head, possibly related to contact with the metal shell, as well as scratches on the sides that may have been caused by extraction.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical evaluation concluded that it should be noted the acetabular osteophytes pre implant and pre-revision cannot be ruled out as contributing factors to the reported clinical reactions/ events.The reported pain, complete wear of the polyethylene inlay, and loosening of the acetabulum may be consistent with the reported metallosis but the root cause cannot be confirmed as it could also be seen as a result of the very large osteolysis, that could also lead to the reported loosening of the acetabulum and complete wear of the polyethylene inlay.The patient reports continued severe pain and the use of crutches for ambulation 4-months post-revision.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for total hip systems revealed in adverse events in primary and revision surgery that with all joint replacements, asymptomatic, localized, progressive bone resorption (osteolysis) may occur around the prosthetic components as a consequence of foreign body reaction to particulate wear debris.Osteolysis can lead to future complications necessitating the removal or replacement of prosthetic components.Besides, revealed that, although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.Also, revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Lastly, revealed in warnings and precautions that the patient should be advised to report any pain and unusual incidences.Position changes in the components may compromise the durability of the implants.Factors that could contribute to the reported event include irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF THREE HOLE SHELL 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15748769
Report Number1020279-2022-04719
Device Sequence Number16889939
Product Code MBL
UDI-Device Identifier03596010454355
UDI-Public03596010454355
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K960094
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/22/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/29/2018
Device Model Number71336452
Device Catalogue Number71336452
Device Lot Number08KM11555
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2022
Supplement Date Received by Manufacturer11/29/2022
03/28/2023
06/21/2023
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date12/08/2022
04/03/2023
06/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN. SL-PLUS STEM.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR
Patient SexFemale
Patient Weight60 KG